In this paper, we prove the existence of global strong solutions to the Cauchy problem of 2D incompressible magnetohydrodynamics (MHD) flows. Here, we emphasize that the initial density is permitted to contain vacuum states, and the initial velocity and magnetic fields can be arbitrarily large.
Keywords:global strong solutions; 2D incompressible magnetohydrodynamics flows; vacuum states
The mathematical model of magnetohydrodynamics (MHD) is used to simulate the motion of a conducting fluid under the effect of the electromagnetic field and has a very wide range of applications in astrophysics, plasma, and so on. The governing equations of nonhomogeneous MHD can be stated as follows [1,2]:
with and . The unknown functions ρ, u, P, and B denote the fluid density, velocity, pressure, and magnetic field, respectively. The constant is the viscosity coefficient. The constant is the resistivity coefficient, which is inversely proportional to the electrical conductivity constant and acts as the magnetic diffusivity of magnetic fields. Without loss of generality, we set throughout the paper. In this paper, we assume the state equation ( , ) and study the Cauchy problem. Without loss of generality, we assume that . In this paper, we consider the Cauchy problem for (1)-(4) with with given initial data , , and , as
and far-field behavior
where is some fixed positive constant.
The global well-posedness and dynamical behaviors of MHD system are rather difficult to investigate because of the strong coupling and interplay interaction between the fluid motion and the magnetic fields. Recently, there is much more important progress on the mathematical analysis of these topics for the (nonhomogeneous or homogeneous) MHD system (see, for example, [3-20]). Here, we only mention some of them. Kawashima  obtained the global existence of smooth solutions in the two-dimensional case when the initial data are a small perturbation of some given constant state. Li-Xu-Zhang showed in  the global well-posedness and large-time behavior of classical solutions to the Cauchy problem of compressible MHD for regular initial data with small energy but possibly large oscillations. In [9,18], Hoff and Tsyganov obtained the global existence and uniqueness of weak solutions with small initial energy. Umeda-Kawashima-Shizuta  studied the global existence and time decay rate of smooth solutions to the linearized two-dimensional compressible MHD equations. The optimal decay estimates of classical solutions to the compressible MHD system were obtained by Zhang-Zhao  when the initial data are close to a nonvacuum equilibrium. Hu-Wang [10,11] and Fan-Yu  proved the global existence of renormalized solutions to the compressible MHD equations for general large initial data. When the viscosity and resistivity go to zero, Zhang  showed that the solution of the Cauchy problem for the nonhomogeneous incompressible MHD system converges to the solution of the ideal MHD system and the convergence rate was also obtained. Craig-Huang-Wang  obtained the global existence and uniqueness of strong solutions for initial data with small -norm in the bounded or unbounded domain in .
In , Huang-Wang considered the global strong solutions to (1)-(4) in the bounded domain with suitable boundary conditions on u and B. Their arguments actually depend on the size of the domain, and so they cannot be applied to the Cauchy problem directly. Then one natural question may be raised: whether the global strong solutions exist in the whole space . Here, we want to answer the question. Our main result is stated as follows.
Theorem 1.1Assume that the initial data , , and satisfy
where . Then for any given , there exists a unique global strong solution of (1)-(6) such that
The proof of Theorem 1.1 is mainly based on a critical Sobolev inequality of logarithmic type which was recently proved by Huang-Wang  and is originally due to Brezis-Wainger . The main difficulty compared with  is that we should bound all the desired estimates without the restriction on the size of the domain, especially that the Poincaré inequality is not the same from the bounded domain to the whole spaces.
For convenience, we explain the notions used throughout this paper. Set
The standard homogeneous and inhomogeneous Sobolev spaces are defined as follows:
for and .
The paper is organized as follows. In Section 2, we state some well-known inequalities and basic facts which will be used frequently later. The proof of Theorem 1.1 will be cast in Section 3.
Lemma 2.1Assume that the conditions of Theorem 1.1 hold. Then there exists a positive time such that the Cauchy problem (1)-(6) admits a unique strong solution on .
Next is the well-known Gagliardo-Nirenberg inequality (see ).
Lemma 2.2For , we have for any
where is a positive constant depending only onp. In addition, if with , then there exists a universal positive constantCsuch that
Next, we list the Poincaré type inequality, which yields even when the vacuum states appear.
Lemma 2.3Assume that with , and . Then
whereCdepends only on , , and .
Proof The proof of this lemma can easily be deduced by (9), Hölder’s inequality and the following equality:
so the details are omitted here. □
Lemma 2.4Consider the following stationary Stokes equations:
Then for any ( ), there exists a positive constantC, depending only onmandp, such that
To improve the regularity of the magnetic fields, we need the following result on the elliptic system.
Lemma 2.5Assume that is a weak solution of the Poisson equations
where ( ). Then we have
with some constantCdepending only onq.
To bound the -norm of the gradient of the velocity, we will apply a critical Sobolev inequality of logarithmic type which was proved by Huang-Wang . This is the key tool for the proof of Theorem 1.1.
Lemma 2.6For and , assume that . Then there exists a positive constant , independent ofsandt, such that
3 Proof of Theorem 1.1
This section is devoted to obtaining the proof of Theorem 1.1. According to Lemma 2.1, a local strong solution of the Cauchy problem (1)-(6) exists. Suppose is the first blowup time of the strong solution to the Cauchy problem, it suffices to prove there actually exists a generic positive constant M ( ), depending only on the initial data and , such that
where . Then due to the local existence theorem (Lemma 2.1), it can easily be shown that the strong solution can be extended beyond . This conclusion contradicts the assumption on . Thus, the strong solution exists globally on for any . Hence the proof of Theorem 1.1 is therefore completed.
The proof of (15) is based on a series of lemmas. For simplicity, throughout the remainder of this paper, we denote by C a generic constant which depends only on the initial data and and may change from line to line.
First, the -norm of the density can be obtained easily by using the method of characteristics, we list the following lemma without proof.
Lemma 3.1For every , we have
Next, the basic energy inequalities are used.
Lemma 3.2For every , we have
The following estimates are the key estimates in the proof of Theorem 1.1, which depends on the critical Sobolev inequality of logarithmic type (see Lemma 2.6).
Lemma 3.3For every , we have
where is the material derivative off.
Proof First, multiplying (2) by and integrating the resultant equation by parts over on x, one deduces that
For the first term on the right-hand side of (19), using Young’s inequality and (16), one shows that
Next, the second term can be deduced as follows:
Then, substituting the above two estimates into (19), one obtains
Multiplying (3) by and integrating over by parts, one deduces that
The term on the left-hand side of (20) cannot be determined positive or negative, thus we have to control it by some appropriate positive terms. Note that it follows from Gagliardo-Nirenberg inequality that we may deduce
Then multiplying (21) by , adding it to (20), and integrating the resulting equation over on time, we finally deduce that
To proceed, we have to estimate and . First, due to (11), we obtain
For convenience, we denote
Then, combining (17), (22), and (23), we conclude that
To proceed, we have to get the appropriate bound on and . Thus, due to (13), we obtain
where we have used (11) and (24). Similarly, we conclude from (12), (11), and (24) that
Hence, combining (25) and (26), we obtain
Thus, keeping the definition of in mind, we conclude from (27) that
Substituting the above estimate into (25), we conclude that
It follows from the basic energy estimate that one can choose the interval small enough, such that
Substituting the above estimate into (25), we conclude that
which implies that
from which we complete the proof of this lemma. □
Remark 3.1 Due to (18) and the definition of the material derivative , we show that
by the following simple fact, i.e.:
where we have used (9), (16), (17), and (18).
The following lemma is devoted to improving the time regularity of u and B.
Lemma 3.4For every , we have
Proof Differentiating (2) with respect to t, we obtain
Multiplying the above equation by , then integrating the resulting equation over on x, we deduce that
Now, we estimate each term on the right-hand side of (31). First, due to (1), we have
Next, it follows from (1), (18), Hölder’s inequality, and Young’s inequality that
Then one obtains
where we have used (9), (11), and (24). Finally, as for and , we see that
Hence, substituting all the above estimates into (31), we conclude that
From now on, we focus on the estimate for B. Differentiating equation (3) with respect to t, multiplying the resulting equation by , and then integrating by parts over on x, we finally obtain
We estimate each term on the right-hand side of (33). First, for , ones deduce from (11) and (9) that
Similarly, for , we show that
For , one deduces
Then, substituting the above estimates on , , , one deduces
Thus, combining (32) and (34), together with Gronwall’s inequality, one easily completes the proof of (30). This completes the proof of Lemma 3.4. □
Next, we will apply (12) and (13) to improve the higher regularity on the velocity u and magnetic fields B, respectively.
Lemma 3.5For every , we have
Proof Let us rewrite (2) in the following form:
Then, using Lemma 2.4, we conclude that
Similarly, due to Lemma 2.5, we obtain
Thus, combining the above two inequalities and Young’s inequality, we arrive at
Then, by Lemmas 2.4 and 2.5, we have
Then, combining all the above estimates (36)-(40) together we show that (35). This completes the proof of Lemma 3.5. □
Lemma 3.6For every , we have
Proof Differentiating (1) with respect to ( ), multiplying the resultant equation by , then integrating the resulting equation by parts over with respect to x, we finally deduce after summing them up that
which, combined with (35) and Gronwall’s inequality, yields
Similarly, we can also obtain from (1) that
which combined with (42), together with (35) and Gronwall’s inequality, yields
It follows from (12) that
which implies . Similarly, we can obtain . Thus, we obtain (41), and thus complete the proof of Lemma 3.6. □
The proof of Theorem 1.1 is based on all the estimates that we deduced in Lemmas 3.1-3.6. From all the estimates obtained, we arrive at (15), and, finally, the proof of Theorem 1.1 is therefore completed.
The authors declare that they have no competing interests.
MS carried out the main work and drafted the manuscript. XQ participated in completing the proof of Lemma 3.5. JW participated in completing the proof of Lemma 3.6. All authors read and approved the final manuscript.
This work was supported by NSFC-Union Science Foundation of Henan (No. U1304103) and Natural Science Foundation of Henan Province (No. 122300410261).
Chen, Q, Tan, Z, Wang, Y: Strong solutions to the incompressible magnetohydrodynamic equations. Math. Methods Appl. Sci.. 34, 94–107 (2011). Publisher Full Text
Chen, G-Q, Wang, D: Global solution of nonlinear magnetohydrodynamics with large initial data. J. Differ. Equ.. 182, 344–376 (2002). Publisher Full Text
Chen, G-Q, Wang, D: Existence and continuous dependence of large solutions for the magnetohydrodynamic equations. Z. Angew. Math. Phys.. 54, 608–632 (2003). Publisher Full Text
Fan, J, Yu, W: Strong solution to the compressible MHD equations with vacuum. Nonlinear Anal., Real World Appl.. 10, 392–409 (2009). Publisher Full Text
Hoff, D, Tsyganov, E: Uniqueness and continuous dependence of weak solutions in compressible magnetohydrodynamics. Z. Angew. Math. Phys.. 56, 791–804 (2005). Publisher Full Text
Hu, X, Wang, D: Global solutions to the three-dimensional full compressible magnetohydrodynamic flows. Commun. Math. Phys.. 283, 255–284 (2008). Publisher Full Text
Hu, X, Wang, D: Global existence and large-time behavior of solutions to the threedimensional equations of compressible magnetohydrodynamic flows. Arch. Ration. Mech. Anal.. 197, 203–238 (2010). Publisher Full Text
Huang, X, Wang, Y: Global strong solution to the 2D nonhomogeneous incompressible MHD system. J. Differ. Equ.. 254, 511–527 (2013). Publisher Full Text
Kawashima, S: Smooth global solutions for two-dimensional equations of electromagnetofluid dynamics. Jpn. J. Appl. Math.. 1, 207–222 (1984). Publisher Full Text
Li, H, Xu, X, Zhang, J: Global classical solutions to 3D compressible magnetohydrodynamic equations with large oscillations and vacuum. SIAM J. Math. Anal.. 45, 1356–1387 (2013). Publisher Full Text
Wang, D: Large solutions to the initial-boundary value problem for planar magnetohydrodynamics. SIAM J. Appl. Math.. 63, 1424–1441 (2003). Publisher Full Text
Umeda, T, Kawashima, S, Shizuta, Y: On the decay of solutions to the linearized equations of electromagnetofluid dynamics. Jpn. J. Appl. Math.. 1, 435–457 (1984). Publisher Full Text
Tsyganov, E, Hoff, D: Systems of partial differential equations of mixed hyperbolic-parabolic type. J. Differ. Equ.. 204, 163–201 (2004). Publisher Full Text
Zhang, J: The inviscid and non-resistive limit in the Cauchy problem for 3-D nonhomogeneous incompressible magneto-hydrodynamics. Acta Math. Sci.. 31, 882–896 (2011). Publisher Full Text
Zhang, J, Zhao, J: Some decay estimates of solutions for the 3-D compressible isentropic magnetohydrodynamics. Commun. Math. Sci.. 8, 835–850 (2010). Publisher Full Text
Brezis, H, Wainger, S: A note on the limiting cases of Sobolev embedding and convolution inequalities. Commun. Partial Differ. Equ.. 5, 773–789 (1980). Publisher Full Text